pp 1–19 | Cite as

Maximum Induced Matching Algorithms via Vertex Ordering Characterizations

  • Michel Habib
  • Lalla MouatadidEmail author
Part of the following topical collections:
  1. Special Issue: Algorithms and Computation
  2. Special Issue: Algorithms and Computation


We study the maximum induced matching problem on a graph G. Induced matchings correspond to independent sets in \(L^2(G)\), the square of the line graph of G. The problem is NP-complete on bipartite graphs. In this work, we show that for a number of graph families characterized by vertex orderings, almost all forbidden patterns on three vertices are preserved when taking the square of the line graph. These orderings can be computed in linear time in the size of the input graph. In particular, given \(\mathcal {G}\) a graph class, and a graph \(G=(V,E) \in \mathcal {G}\) with a corresponding vertex ordering \(\sigma \) of V, one can produce (in linear time in the size of G) an ordering on the vertices of \(L^2(G)\), that shows that \(L^2(G) \in \mathcal {G}\) without computing the line graph or the square of the line graph of G. These results generalize and unify previous ones on showing closure under \(L^2(\cdot )\) for various graph families. Furthermore, these orderings on \(L^2(G)\) can be exploited algorithmically to compute a maximum induced matching on G faster. We illustrate this latter fact in the second half of the paper where we focus on cocomparability graphs, a large graph class that includes interval, permutation, trapezoid graphs, and co-graphs, and we present the first \(\mathcal {O}(mn)\) time algorithm to compute a maximum weighted induced matching on cocomparability graphs; an improvement from the best known \(\mathcal {O}(n^4)\) time algorithm for the unweighted case.


Maximum induced matching Independent set Vertex ordering characterization Graph classes Fast algorithms Cocomparability graphs 



  1. 1.
    Balakrishnan, H., Barrett, C.L., Anil Kumar, V.S., Marathe, M.V.: Shripad Thite. The distance-2 matching problem and its relationship to the mac-layer capacity of ad hoc wireless networks. IEEE J. Sel. Areas Commun. 22(6), 1069–1079 (2004)CrossRefGoogle Scholar
  2. 2.
    Bonifaci, V., Korteweg, P., Marchetti-Spaccamela, A., Stougie, L.: Minimizing flow time in the wireless gathering problem. ACM Trans. Algorithms 7(3), 33:1–33:20 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brandstädt, A., Hoàng, C.T.: Maximum induced matchings for chordal graphs in linear time. Algorithmica 52(4), 440–447 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. Society for Industrial and Applied Mathematics, Philadelphia (1999)CrossRefzbMATHGoogle Scholar
  5. 5.
    Cameron, K.: Induced matchings. Discrete Appl. Math. 24(1–3), 97–102 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cameron, K.: Induced matchings in intersection graphs. Discrete Math. 278(1–3), 1–9 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cameron, K., Sritharan, R., Tang, Y.: Finding a maximum induced matching in weakly chordal graphs. Discrete Math. 266(1–3), 133–142 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chang, J.-M.: Induced matchings in asteroidal triple-free graphs. Discrete Appl. Math. 132(1–3), 67–78 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Charbit, P., Habib, M., Mouatadid, L., Naserasr, R.: Towards A unified view of linear structure on graph classes (2017). arXiv:1702.02133v1
  10. 10.
    Corneil, D.G., Dalton, B., Habib, M.: Ldfs-based certifying algorithm for the minimum path cover problem on cocomparability graphs. SIAM J. Comput. 42(3), 792–807 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Corneil, D.G., Dusart, J., Habib, M., Köhler, E.: On the power of graph searching for cocomparability graphs. SIAM J. Discrete Math. 30(1), 569–591 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Damaschke, P.: Forbidden Ordered Subgraphs. Topics in Combinatorics and Graph Theory: Essays in Honour of Gerhard Ringel. Physica-Verlag HD, Germany (1990)Google Scholar
  13. 13.
    Duckworth, W., Manlove, D., Zito, M.: On the approximability of the maximum induced matching problem. J. Discrete Algorithms 3(1), 79–91 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Even, S., Goldreich, O., Moran, S., Tong, P.: On the np-completeness of certain network testing problems. Networks 14(1), 1–24 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs Annals of Discrete Mathematics. North-Holland Publishing Co., Amsterdam (2004)Google Scholar
  16. 16.
    Golumbic, M.C., Laskar, R.C.: Irredundancy in circular arc graphs. Discrete Appl. Math. 44(1–3), 79–89 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Golumbic, M.C., Lewenstein, M.: New results on induced matchings. Discrete Appl. Math. 101(1–3), 157–165 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Golumbic, M.C., Rotem, D., Urrutia, J.: Comparability graphs and intersection graphs. Discrete Math. 43(1), 37–46 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Habib, M., Mouatadid, L.: Maximum induced matching algorithms via vertex ordering characterizations. In: Okamoto, Y., Tokuyama, T. (eds.) 28th International Symposium on Algorithms and Computation (ISAAC 2017), volume 92 of Leibniz International Proceedings in Informatics (LIPIcs), pp. 43:1–43:12. Schloss Dagstuhl–Leibniz-Zentrum fuer Informatik, Dagstuhl, Germany (2017). Google Scholar
  20. 20.
    Hell, P., Mohar, B., Rafiey, A.: Ordering without forbidden patterns. In: Algorithms—ESA 2014—22th Annual European Symposium, Wroclaw, Poland, September 8–10, 2014. Proceedings, pp. 554–565 (2014)Google Scholar
  21. 21.
    Joo, C., Sharma, G., Shroff, N.B., Mazumdar, R.R.: On the complexity of scheduling in wireless networks. EURASIP J. Wireless Commun. Netw. 2010, 418934 (2010).
  22. 22.
    Kobler, D., Rotics, U.: Finding maximum induced matchings in subclasses of claw-free and p5-free graphs, and in graphs with matching and induced matching of equal maximum size. Algorithmica 37(4), 327–346 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Köhler, E., Mouatadid, L.: Linear time lexdfs on cocomparability graphs. In: Algorithm Theory—SWAT 2014—14th Scandinavian Symposium and Workshops, Copenhagen, Denmark, July 2–4, 2014. Proceedings, pp. 319–330 (2014)Google Scholar
  24. 24.
    Köhler, E., Mouatadid, L.: A linear time algorithm to compute a maximum weighted independent set on cocomparability graphs. Inf. Process. Lett. 116(6), 391–395 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kratsch, D., Stewart, L.: Domination on cocomparability graphs. SIAM J. Discrete Math. 6(3), 400–417 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kumar, R., Mahadevan, U., Sivakumar, D.: A graph-theoretic approach to extract storylines from search results. In: Proceedings of the Tenth ACM SIGKDD International Conference on Knowledge Discovery and Data Mining, Seattle, Washington, USA, August 22–25, 2004, pp. 216–225 (2004)Google Scholar
  27. 27.
    Lozin, V.V.: On maximum induced matchings in bipartite graphs. Inf. Process. Lett. 81(1), 7–11 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    McConnell, R.M., Spinrad, J.P.: Modular decomposition and transitive orientation. Discrete Math. 201(1–3), 189–241 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Mertzios, G.B., Corneil, D.G.: A simple polynomial algorithm for the longest path problem on cocomparability graphs. SIAM J. Discrete Math. 26(3), 940–963 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Mertzios, G.B., Nichterlein, A., Niedermeier, R.: Linear-time algorithm for maximum-cardinality matching on cocomparability graphs (2017). arXiv:1703.05598
  31. 31.
    Moser, H., Sikdar, S.: The parameterized complexity of the induced matching problem in planar graphs. In: Frontiers in Algorithmics, First Annual International Workshop, FAW 2007, Lanzhou, China, August 1–3, 2007, Proceedings, pp. 325–336 (2007)Google Scholar
  32. 32.
    Rose, D., Tarjan, R.E., Lueker, G.S.: Algorithmic aspects of vertex elimination on graphs. SIAM J. Comput. 5(2), 266–283 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Stockmeyer, L.J., Vazirani, V.V.: Np-completeness of some generalizations of the maximum matching problem. Inf. Process. Lett. 15(1), 14–19 (1982)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.IRIF, CNRS & Université Paris DiderotParisFrance
  2. 2.University of TorontoTorontoCanada

Personalised recommendations